New Mexico, 2008

High Wind in New Mexico, November 10, 2008

November 10, 2008 · NWS MAF · 1 event in 1 county or zone

An upper level low approached southeast New Mexico and west Texas during the late hours of November 10th. Mid-level winds associated with the upper level low, just ahead and near the base, increased to speeds near 50 knots.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low approached southeast New Mexico and west Texas during the late hours of November 10th. Mid-level winds associated with the upper level low, just ahead and near the base, increased to speeds near 50 knots. Momentum transfer of these winds resulted in high winds for the Guadalupe Mountains of Eddy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 10, 10:57 AM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 10, 10:57 AM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1157 AM CST MON NOV 10 2008

.UPDATE...
SEE UPDATED DISCUSSION BELOW.

&&

.DISCUSSION...
IN THE PROCESS OF SENDING A QUICK UPDATE THIS AFTERNOON TO
INCREASE HIGH TEMPS ACROSS THE PERMIAN BASIN AS MANY LOCATIONS
HAD ALREADY REACHED OR ARE APPROACHING THEIR FORECASTED HIGHS.
TRIMMED TEMPS ACROSS THE GUADALUPE MTS FOR ELEVATIONS ABOVE 6 KFT
AS VIGOROUS UPPER-LEVEL SHORTWAVE/COLD POOL CONTINUES TO ROTATE
ACROSS SOUTHERN NM AND FAR WEST TX. GUSTY SOUTHWESTERLY TO
WESTERLY WINDS EXPECTED TO CONTINUE THROUGH EARLY EVENING TONIGHT
AS STRONG MID-LEVEL WINDS CONTINUE TO MIX DOWN OWING TO FAVORABLE
LOW-LEVEL LAPSE RATES. ASIDE FROM THAT...HAVE LEFT PRETTY MUCH
EVERYTHING ELSE ALONG FOR THE TIME BEING.

&&

32

.PREV DISCUSSION... /ISSUED 1128 AM CST MON NOV 10 2008/

DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

AVIATION...
UNSETTLED WEATHER TO CONTINUE ACROSS THE AREA THROUGH THE
REMAINDER OF THE AFTERNOON HOURS AS A DEEP UPPER-LEVEL TROUGH
CONTINUES TO ROTATE TO THE NORTH. THIS FEATURE IN COMBINATION WITH
VERY STRONG WINDS ALOFT WILL LEAD TO CONTINUED GUSTINESS THIS
AFTERNOON...BEFORE WINDS BEGIN TO BACK OFF EARLY THIS EVENING AS
THE DISTURBANCE PULLS TOWARDS THE NORTHEAST. ALONG THE SURFACE...A
PRE-FRONTAL TROUGH MOVED THROUGH THE REGION THIS
MORNING...RESULTING IN A WIND SHIFT TOWARDS THE SOUTHWEST. LATER
THIS AFTERNOON...A COLD FRONT WILL ALSO MOVE THROUGH THE
AREA...RESULTING IN A WESTERLY TO SLIGHT NORTHWESTERLY PRESSURE
GRADIENT ACROSS THE REGION. OVERNIGHT WINDS WILL LIKELY REMAIN IN
THE 5 T0 10KT RANGE...HELPING TO PROHIBIT ANY VSBY RESTRICTIONS.
OTHERWISE...EXPECT VFR CONDITIONS THROUGHOUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              46  74  40  66  /  10   0   0   0
CARLSBAD NM                37  72  38  66  /   0   0   0   0
DRYDEN TX                  48  78  50  72  /  10   0   0   0
FORT STOCKTON TX           46  75  41  68  /   0   0   0   0
GUADALUPE PASS TX          42  65  40  59  /   0   0   0   0
HOBBS NM                   39  71  40  66  /   0   0   0   0
MARFA TX                   33  68  32  62  /   0   0   0   0
MIDLAND INTL AIRPORT TX    44  72  40  67  /   0   0   0   0
ODESSA TX                  44  71  40  66  /   0   0   0   0
WINK TX                    43  78  41  70  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

32
Hazardous weather outlook, Nov 10, 11:37 AM MST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1237 PM CST MON NOV 10 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1237 PM CST MON NOV 10 2008 /1137 AM MST MON NOV 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHWEST WINDS WILL REMAIN A CONCERN ACROSS THE GUADALUPE
MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THIS
EVENING. WINDS AS HIGH AS 30 TO 45 MPH SUSTAINED WITH GUSTS TO 65
MPH WILL REMAIN POSSIBLE ACROSS FAVORED LOCATIONS THROUGH EARLY
TONIGHT. ALL TRAVELING THROUGH THE AREA SHOULD REMAIN COGNIZANT OF
THE HIGH WIND POTENTIAL...ESPECIALLY THOSE DRIVING HIGH PROFILE
VEHICLES. WINDS WILL BEGIN TO GRADUALLY DECREASE THIS EVENING AS
THE MAIN WEATHER SYSTEM RESPONSIBLE FOR THE HIGH WINDS BEGINS TO
LIFT AWAY FROM THE AREA. A HIGH WIND WARNING REMAINS IN EFFECT
UNTIL 5PM MST THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
November 10, 12:51 PM MST to 1:51 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Two hours of sustained wind speeds above 40 mph were observed at the KGDP ASOS, with the highest being 46 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142138.